Wearing-off is a complication that can occur after a few years of using levodopa to treat Parkinson’s.
During wearing-off, symptoms of Parkinson’s start to return or worsen before the next dose of levodopa is due, and improve when the next dose is taken.
Your doctor can manage wearing-off by adding to or changing your medication, dose or schedule. It is therefore important to let your doctor know if you are experiencing wearing-off. The ‘ Am I experiencing wearing-off? ‘ section of this information sheet will help you to identify whether you experience wearing-off, and can act as a starting point for discussions with your doctor.
In the beginning
When you first start taking levodopa, you feel a noticeable improvement in your Parkinson’s symptoms that is maintained throughout the day. Your medicine effectively tops up dopamine levels within your brain for several hours, so most people get effective symptom control with three doses per day.
Why things change
Parkinson’s is a slowly progressive condition, so the symptoms you experience will change and evolve over time. The dopamine level in your brain gradually declines, which makes it harder for each dose of levodopa to prevent symptoms re-emerging. Doses of levodopa are effective for a shorter time. When this happens, most people start to experience fluctuations in symptom control throughout the day.
What is wearing-off?
Wearing-off is the term used when the effects of levodopa ‘wear off’ or diminish before it is time for the next dose. Symptoms of Parkinson’s return or worsen before your next dose of levodopa is due, and improve after you take your next dose. Many people refer to themselves as ‘on’ during the time when their medication is working, and ‘off’ when the medication has worn off.
What you experience
For some people, wearing-off can begin within one to two years of starting levodopa therapy; for others, levodopa may remain effective for five years or more. Everyone’s experience of Parkinson’s is different, so the wearing-off symptoms you notice are individual to you. Many people find that problems with movement (motor symptoms) return during wearing-off, but other symptoms (non-motor) can also occur. See the questions in ‘ Am I experiencing wearing-off? ‘ section for a list of the sort of symptoms you may experience during wearing-off.
Because people with Parkinson’s usually visit their doctor when they are ‘on’ (i.e. medication working), your doctor may not realise that your symptoms return between doses of medication. Don’t wait for your doctor to ask about wearing-off – tell them how long each dose of medication is working for and what happens when it wears off.
What can be done?
Your doctor can help you manage wearing-off by adding to or changing your medication, dose or schedule. There are several ways to increase the time you spend ‘on’ and decrease your ‘off’ periods. These include:
- Changing your dose, dose frequency or timing of medication
- Changing your medication to include drug(s) that prevent breakdown of levodopa within your body (these can extend the duration of benefit of levodopa, and may be combined with levodopa in a single tablet or taken separately).
- Changing the formulation of your levodopa to provide controlled release
- Adding another class of drug, such as a dopamine agonist, to your medication.
Am I experiencing wearing-off?
A wearing off question card has been developed by Parkinson’s specialists to help you recognise whether you experience wearing-off. Each question asks whether you experience a certain symptom during a normal day, and whether this symptom improves after taking your next dose of medication. If one or more of these symptoms develop during a normal day, and improve after you take your medication, you may be experiencing wearing-off.
To obtain a copy of the wearing off question card please download here.
Download Wearing Off Question Card